Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 35, NWS Memphis, TN

July 10, 2019Hardeman County, Haywood County, Madison County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 10, 2019, 4:41 PM CDT for Hardeman County, Haywood County, Madison County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2019, 4:41 PM CDT (21:41 UTC)
Expired
Jul 10, 2019, 7:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Hardeman County, TN, Haywood County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 107 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:45 PM CDTFLASH FLOODJackson, TNWATER COVERING RIDGE CREST ROAD IN JACKSON. VARIOUS REPORTS OF OTHER ROADWAYS ALSO WITH WATER COVERING.
Jul 10, 5:00 PM CDTFLASH FLOODJackson, TNCARS IN A PARKING LOT SUBMERGED BY FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WGUS54 KMEG 102141
FFWMEG
TNC069-075-113-110045-
/O.NEW.KMEG.FF.W.0035.190710T2141Z-190711T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
441 PM CDT Wed Jul 10 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northwestern Hardeman County in western Tennessee...
  Southeastern Haywood County in western Tennessee...
  Madison County in western Tennessee...

* Until 745 PM CDT.

* At 440 PM CDT...Doppler Radar estimates over 2 inches of rain has 
  occurred over the past 2 hours.

* Some locations that will experience flooding include...
  Jackson, Fairview, Three Way, Bemis, Hillville, Cloverport, Mercer,
  Carroll, Medon, Neely, Huntersville, Beech Bluff, Westover, Madison
  Hall, Uptonville, Gilmore, Maple Grove, Leighton, East Union and
  Malesus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3562 8861 3557 8862 3531 8912 3554 8925
      3579 8881 3579 8873 3566 8861 3565 8861
      3564 8860 3563 8860

$$
2 follow-up statements
404 
WGUS74 KMEG 102227
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
527 PM CDT Wed Jul 10 2019

TNC069-075-113-110045-
/O.CON.KMEG.FF.W.0035.000000T0000Z-190711T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardeman TN-Haywood TN-Madison TN-
527 PM CDT Wed Jul 10 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHWESTERN HARDEMAN...SOUTHEASTERN HAYWOOD AND MADISON COUNTIES...

At 522 PM CDT, Doppler Radar estimates over 2 inches of rain 
occurred in less than 90 minutes across much of the warning area 
including the city of Jackson. Rain is tapering off but runoff will 
continue along with the threat of flash flooding.

Some locations that will experience flooding include...
Jackson, Fairview, Three Way, Bemis, Hillville, Cloverport, Mercer,
Carroll, Medon, Neely, Huntersville, Beech Bluff, Westover, Madison
Hall, Uptonville, Gilmore, Maple Grove, Leighton, East Union and
Malesus.

There have been reports of flash flooding across the Jackson area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3562 8861 3557 8862 3531 8912 3554 8925
      3579 8881 3579 8873 3566 8861 3565 8861
      3564 8860 3563 8860

$$
277 
WGUS74 KMEG 110036
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
736 PM CDT Wed Jul 10 2019

TNC069-075-113-110045-
/O.EXP.KMEG.FF.W.0035.000000T0000Z-190711T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardeman TN-Haywood TN-Madison TN-
736 PM CDT Wed Jul 10 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN HARDEMAN...SOUTHEASTERN
HAYWOOD AND MADISON COUNTIES WILL EXPIRE AT 745 PM CDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3562 8861 3557 8862 3531 8912 3554 8925
      3579 8881 3579 8873 3566 8861 3565 8861
      3564 8860 3563 8860

$$

LAT...LON 3562 8861 3557 8862 3531 8912 3554 8925
      3579 8881 3579 8873 3566 8861 3565 8861
      3564 8860 3563 8860

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 4:01 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 10, 4:01 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
401 PM CDT Wed Jul 10 2019

.DISCUSSION...
Scattered showers and thunderstorms will still persist through the
area by sundown. These pop up storms will bring heavy rainfall,
lightning and gusty winds. Current surface analysis shows a cold
front to our west in central Missouri extending northward. To the
south the Tropics are ramping up with potential tropical
development over the next couple days.

Another hot day is expected across the Mid-South tomorrow as
temperatures rise into the 90s with heat indices exceeding 105
south of I-40. Another heat advisory will be in effect for our
southern areas from St. Francis County to Hardin County.

The aforementioned cold front will start to move into the Mid-
South by Thursday afternoon. Storms are expected to develop along
and ahead of the front with the greatest rain chances in northern
Mississippi.

Long term models continue to show tropical development from the
Gulf of Mexico moving westward onshore and reaching Arkansas by
Sunday. This tropical activity could bring rain to the area until
Tuesday morning. There's low confidence on how much rain we will
get with this system and timing but will continue to monitor.

SGW

&&

.AVIATION...
18Z TAFs

Mainly VFR this period with VCSH and/or VCTS for all sites through
roughly sunset...with MEM seeing on station activity early. MKL
may also see MVFR VSBY near sunrise from light fog. Winds will
light and variable due to convection and during the overnight
hours. A weak frontal boundary will bring north/northeast winds to
the sites late along with low VFR deck.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Heat Advisory from 10 AM to 8 PM CDT Thursday for Crittenden-Lee
     AR-Phillips-St. Francis.

MO...Heat Advisory until 8 PM CDT this evening for Dunklin-Pemiscot.

MS...Heat Advisory until 8 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Heat Advisory from 10 AM to 8 PM CDT Thursday for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Heat Advisory from 10 AM to 8 PM CDT Thursday for Fayette-
     Hardeman-Hardin-McNairy-Shelby.

&&
Hazardous weather outlook, Jul 10, 4:05 PM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
405 PM CDT Wed Jul 10 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-111100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
405 PM CDT Wed Jul 10 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A Heat Advisory is in effect across the entire Mid South though 8
PM due to hot and humid conditions.

A strong thunderstorm or two containing gusty winds and localized
heavy rainfall is possible this afternoon until early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Heat Advisory is in effect for Thursday for areas along and
south of a line from Forrest City to Memphis to Savannah.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 10, 2:58 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
258 PM CDT Wed Jul 10 2019

ARZ028-MOZ115-TNZ019-048-102045-
Mississippi AR-Pemiscot MO-Lauderdale TN-Dyer TN-
258 PM CDT Wed Jul 10 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Southeastern Pemiscot County in southeastern Missouri...
North central Lauderdale County in western Tennessee...
Western Dyer County in western Tennessee...

At 258 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Blytheville, moving
east at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Mississippi...southeastern Pemiscot...north
central Lauderdale and western Dyer Counties should monitor this
storm closely.

LAT...LON 3592 8954 3574 9007 3595 9004 3619 8959
      3619 8957
TIME...MOT...LOC 1958Z 262DEG 10KT 3588 8994
Special weather statement, Jul 10, 3:34 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
334 PM CDT Wed Jul 10 2019

TNZ050-052-090-102115-
Hardeman TN-Madison TN-Haywood TN-
334 PM CDT Wed Jul 10 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Northern Hardeman County in western Tennessee...
Southwestern Madison County in western Tennessee...
Southeastern Haywood County in western Tennessee...

At 334 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Cloverport, or 7
miles north of Bolivar, moving north at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Hardeman...southwestern Madison and southeastern
Haywood Counties should monitor this storm closely.

LAT...LON 3521 8879 3521 8911 3562 8922 3562 8882
      3544 8879 3543 8881 3543 8884 3539 8884
      3535 8880 3533 8879 3531 8880 3525 8878
TIME...MOT...LOC 2034Z 159DEG 12KT 3537 8901
Special weather statement, Jul 10, 3:38 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
338 PM CDT Wed Jul 10 2019

ARZ028-TNZ019-048-102130-
Mississippi AR-Lauderdale TN-Dyer TN-
338 PM CDT Wed Jul 10 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...

Central Mississippi County in eastern Arkansas...
Central Lauderdale County in western Tennessee...
Southwestern Dyer County in western Tennessee...

At 338 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Burdette, or near
Luxora, moving northeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Mississippi...central Lauderdale and southwestern
Dyer Counties should monitor this storm closely.

LAT...LON 3556 9013 3580 9015 3607 8955 3578 8951
TIME...MOT...LOC 2038Z 237DEG 13KT 3579 9001
Special weather statement, Jul 10, 3:39 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
339 PM CDT Wed Jul 10 2019

TNZ020-021-052-054-102130-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
339 PM CDT Wed Jul 10 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...

Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
Northern Madison County in western Tennessee...
Southeastern Gibson County in western Tennessee...

At 339 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Atwood, or near
Milan, moving northeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Carroll...northwestern Henderson...northern Madison and
southeastern Gibson Counties should monitor this storm closely.

LAT...LON 3563 8862 3562 8903 3606 8867 3606 8866
      3612 8863 3611 8853 3615 8853 3614 8821
TIME...MOT...LOC 2039Z 237DEG 13KT 3596 8868
Special weather statement, Jul 10, 3:42 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
342 PM CDT Wed Jul 10 2019

ARZ009-018-MOZ113-102130-
Greene AR-Clay AR-Dunklin MO-
342 PM CDT Wed Jul 10 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...

Northern Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...

At 342 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Success, or near
Corning, moving southeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Greene...Clay and northeastern Dunklin Counties
should monitor this storm closely.

LAT...LON 3663 8996 3655 8995 3620 9015 3620 9081
      3629 9081 3628 9075 3641 9075 3643 9078
      3650 9078 3650 9022 3654 9021 3655 9019
      3659 9019 3663 9015
TIME...MOT...LOC 2042Z 301DEG 32KT 3648 9066
Special weather statement, Jul 10, 4:25 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
425 PM CDT Wed Jul 10 2019

TNZ020-021-050>054-089-090-102215-
Carroll TN-Hardeman TN-Henderson TN-Fayette TN-Chester TN-Madison TN-
Crockett TN-Gibson TN-Haywood TN-
425 PM CDT Wed Jul 10 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

Southwestern Carroll County in western Tennessee...
Northwestern Hardeman County in western Tennessee...
Northwestern Henderson County in western Tennessee...
Northeastern Fayette County in western Tennessee...
North central Chester County in western Tennessee...
Madison County in western Tennessee...
Southeastern Crockett County in western Tennessee...
Southeastern Gibson County in western Tennessee...
Southern Haywood County in western Tennessee...

At 425 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Mercer, or 11 miles
southwest of Jackson, moving northwest at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Carroll...northwestern Hardeman...northwestern
Henderson...northeastern Fayette...north central Chester...Madison...
southeastern Crockett...southeastern Gibson and southern Haywood
Counties should monitor this storm closely.

LAT...LON 3526 8929 3555 8944 3591 8858 3561 8838
TIME...MOT...LOC 2125Z 139DEG 5KT 3555 8901

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:51 AM CDTAreal Flood AdvisoryMEGShelby52 min
Jul 10, 1:43 PM CDTSpecial Weather StatementMEGMcNairy32 min
Jul 10, 1:59 PM CDTSpecial Weather StatementMEGHenry, Obion, Weakley46 min
Jul 10, 2:21 PM CDTSpecial Weather StatementMEGGibson24 min
Jul 10, 2:55 PM CDTSpecial Weather StatementMEGCrockett, Gibson50 min
Jul 10, 3:24 PM CDTHeat AdvisoryMEGFayette, Hardeman, Hardin, McNairy, Shelby29 hr
Jul 10, 3:34 PM CDTSpecial Weather StatementMEGHardeman, Madison41 min
Jul 10, 3:38 PM CDTSpecial Weather StatementMEGLauderdale52 min
Jul 10, 3:39 PM CDTSpecial Weather StatementMEGCarroll51 min
Jul 10, 3:48 PM CDTAreal Flood AdvisoryMEGCarroll, Gibson, Madison117 min
Jul 10, 4:25 PM CDTSpecial Weather StatementMEGHaywood, Madison50 min

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.